Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 105, NWS Columbia, SC

September 2, 2014Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 5:32 PM EDT for Chesterfield County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 5:32 PM EDT (21:32 UTC)
Expired
Sep 2, 2014, 6:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 134 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:01 PM EDTTSTM WND DMG2 Ssw Cheraw, SCCHESTERFIELD COUNTY DISPATCH REPORTED TREES DOWN ON HWY 1 NEAR THE NATIONAL GUARD ARMORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS52 KCAE 022132
SVRCAE
SCC025-022215-
/O.NEW.KCAE.SV.W.0105.140902T2132Z-140902T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
  NEAR CHERAW...AND MOVING EAST NEAR 5 MPH. THIS STORM WILL ALSO 
  PRODUCE VERY HEAVY RAINFALL..

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
  CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
      3449 7999 3446 8011 3481 8023 3481 7997
      3480 7993 3477 7993 3474 7988 3468 7986
      3465 7980 3462 7978
TIME...MOT...LOC 2131Z 267DEG 5KT 3469 7988

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:34 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 2:34 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT TUE SEP 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOCTURNAL COOLING AND HIGH LOW-LEVEL MOISTURE SHOULD RESULT IN
AREAS OF STRATUS AND FOG EARLY THIS MORNING. HOWEVER...WEAK INSTABILITY
AND DEEP MOISTURE SHOULD HELP PREVENT DENSE FOG.

THE SURFACE RIDGE WILL REMAIN EAST AND SOUTH OF THE FORECAST AREA
WITH WEAK LEE-SIDE TROUGHING IN THE AREA. STRONG HEATING PLUS
CONVERGENCE INTO THE FEATURE SHOULD HELP SUPPORT THUNDERSTORMS.
THUNDERSTORM COVERAGE SHOULD BE LIMITED BY THE UPPER RIDGING AND
SLOW STORM MOVEMENT. THE HIGH-RESOLUTION MODELS DISPLAY SCATTERED
COVERAGE. THE GUIDANCE CONSENSUS SUPPORT POPS AROUND 30 PERCENT.
PRECIPITABLE WATER WILL BE AROUND 2 INCHES. THIS MOISTURE PLUS A
SLOW STORM MOTION SIGNALS A POSSIBILITY OF LOCALIZED FLOODING. THE
MODELS INDICATE STRONG INSTABILITY. THE NAM HAS SURFACE-BASED LI/S
NEAR -8 TODAY. THIS INSTABILITY PLUS HEAVY PRECIPITATION LOADING
INDICATES A POSSIBILITY OF DAMAGING WIND WITH THE THUNDERSTORMS.
RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA TO OUR NW ACROSS
THE MOUNTAINS. STRONG HEATING WITH DEEP MOISTURE PLUS SOME
CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT
THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED
UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE
CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR
WITH ANY THUNDERSTORMS BECAUSE OF THE SLOW MOVEMENT AND
PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE
WARMER TEMPERATURE GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS HAVE COME INTO BETTER AGREEMENT
WITH THE COLD FRONT THAT WILL APPROACH THE AREA ON SUNDAY AND
MOVING INTO THE REGION LATE SUNDAY/SUNDAY NIGHT...THEN STALLING OR
DRIFTING SLOWLY SOUTHWARD THROUGH TUESDAY. WITH THE COLD FRONT IN
THE AREA SUNDAY/MONDAY...EXPECT AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD GRADUALLY LOWER TO NEAR
NORMAL BY THE END OF THE LONG TERM PERIOD. DUE TO ADDITIONAL CLOUD
COVER...INCREASED CHANCE OF PRECIPITATION AND SURFACE WINDS
BECOMING NE BY THE END OF THE PERIOD.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH THE NEXT SEVERAL HOURS WITH MVFR/IFR
POSSIBLE DURING THE EARLY MORNING AND AROUND SUNRISE.

CONVECTION HAS DISSIPATED ACROSS THE AREA EARLY THIS MORNING. MAIN
CONCERN FOR THE TAF PERIOD REMAINS FOG AND STRATUS THREAT...HOWEVER
MUCH OF THE THREAT IS DIMINISHED BY CONVECTIVE DEBRIS ACROSS THE
REGION. AS SUCH HAVE REMAINED WITH IFR CONDITIONS FOR AGS AND MVFR
ELSEWHERE. FOG AND STRATUS WHICH DEVELOP WILL ERODE WITH SUNRISE
AND MIXING WITH THE REMAINDER OF THE PERIOD VFR. EXPECT CUMULUS TO
AGAIN DEVELOP DURING THE LATE MORNING THROUGH AFTERNOON
HOURS...CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION OF
CONVECTION ATTM.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS MONDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 3:02 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     3 S CHERAW              34.65N 79.89W
09/02/2014                   CHESTERFIELD       SC   PARK/FOREST SRVC

            CHERAW STATE PARK GOLF COURSE REPORTED
            SEVERAL TREES DOWN ALONG WITH DIME SIZE
            HAIL.

&&

LCV
Local storm report, Sep 2, 3:03 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SSW CHERAW            34.67N 79.90W
09/02/2014  E0.75 INCH       CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED THAT OFFICERS
            OBSERVED DIME SIZE HAIL NEAR THE TOWN OF
            CHERAW.

&&

LCV
Special weather statement, Sep 2, 4:37 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT TUE SEP 2 2014

SCZ036-022100-
ORANGEBURG-
437 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR HOLLY HILL.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3330 8025 3326 8031 3327 8033 3327 8035
      3325 8036 3325 8043 3328 8049 3332 8050
      3333 8051 3327 8061 3348 8068 3336 8023
TIME...MOT...LOC 2037Z 270DEG 2KT 3327 8036
Local storm report, Sep 2, 5:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 SSE BURNETTOWN        33.44N 81.81W
09/02/2014                   AIKEN              SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTED TREES DOWN ON STORM
            BRANCH RD. AT BOYD POND RD.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:18 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
Sep 2, 4:37 PM EDTSpecial Weather StatementCAEDorchester23 min
Sep 2, 4:55 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min
Sep 2, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken30 min
Sep 2, 5:29 PM EDTSevere Thunderstorm WarningCAEAiken31 min
Sep 2, 5:40 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster35 min
Sep 2, 5:57 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland33 min
Sep 2, 6:44 PM EDTAreal Flood AdvisoryCAERichland61 min
Sep 2, 6:57 PM EDTAreal Flood AdvisoryCAEAiken48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.